Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 15, 1997, 6:47 PM CDT for Benton County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1997, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 15, 1997, 7:50 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 152349 RRA SVRMLI IAC011-160050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 647 PM CDT SUN JUN 15 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY - IN EAST CENTRAL IOWA * UNTIL 750 PM CDT * THIS STORM WILL REACH NEAR KEYSTONE AROUND 700 PM CDT GARRISON AROUND 710 PM CDT VAN HORNE AROUND 715 PM CDT MT AUBURN AROUND 715 PM CDT VINTON AROUND 725 PM CDT * AT 646 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 28 MILES SOUTH OF WATERLOO OR 11 MILES NORTHWEST OF KEYSTONE MOVING EAST AT 30 MPH. STRONG GUSTY WINDS...DEADLY LIGHTNING...VERY HEAVY RAINFALL AND LARGE HAIL MAY ACCOMPANY THE STRONGER STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TEH/EAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:10 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 15, 2:10 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 208 PM CDT SUN JUN 15 1997 DISCUSSION DELAYED DUE TO POWER PROBLEMS. 17Z P40 PLOT HAD COLD FRONT ENTERING NW IA. IN ADVANCE... DECENT MOISTURE FLUX CONVERGENCE ALONG PRE-FRONTAL TROF FM MCW-OAX. GARP 1KM VIS INDICATED COOLING TOPS IN N CNTRL IA. KDMX WSR-88D DEPICTED DEVELOPING BKN LINE OF TSRA FM MCW-OAX. VILS APPROACHING 40 WITH A FEW STORMS ALREADY. WW 439 JUST ISSUED. COORDINATED W\ KDMX TO LEAVE BUCHANAN COUNTY OUT INITIALLY. LATER WATCHES CAN INCLUDE IF NECESSARY. CURRENTLY... NO CAP IN EASTERN IA AND LI'S TO MINUS 4 DUE TO GUD SOLAR HEATING FROM MID-MORNING ON. DEW POINTS IN THE LOWER TO MID 60S. TABLE IS SET. JUST NEED TRIGGER. PRE-FRONTAL TROUGH TO ACT AS TRIGGER. AS PER SPC MESOSCALE DISCUSSION... LINE OF TSRA... SOME SVR... EXPECT TO DEVELOP FM MCW-OMA WITHIN NEXT FEW HOURS. UNI-DIRECTIONAL SPEED SHEAR SUGGEST MULTI-CELLS WITH DAMAGING WINDS MAIN THREAT. WET-BULB ZERO AROUND 12KFT... SO LARGE HAIL THREAT MARGINAL. EXPECT STORMS TO MOVE INTO EAST CENTRAL IOWA LATE AFTERNOON... SPREADING OVER RMNDR OF FA DURING THE EVE HOURS. WITH LOSS OF HEATING... SVR THREAT TO DIMINISH BY LATE EVENING. COMBO OF COLD FRONT AND COUPLET JET STRUCTURE TO PROMOTE GENEROUS RAINFALL OVERNIGHT HOWEVER AS SVR CONVECTION ORGANIZES INTO MCS. AGREE W\ KDMX THAT SPEED OF SYSTEM SHOULD INHIBIT LOCALLY HEAVY RAINFALL. SYSTEM TO CLEAR NW IL BY MID MORNING MONDAY. CID 062/CAT DBQ 061/CAT MLI 062/CAT BRL 063/CAT HENDRICKS
In the hours before
Special weather statement, Jun 15, 6:15 PM CDT, 32 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-160120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 615 PM CDT SUN JUN 15 1997 ...TORNADO WATCH HAS BEEN ISSUED... A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 100 AM CDT. SOME CITIES INCLUDED ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...FREEPORT...THE QUAD CITIES...CLINTON ...MUSCATINE...PRINCETON IOWA AND ILLINOIS...BURLINGTON...AND MONMOUTH. TORNADOES...DAMAGING WIND TO 80 MPH...HAIL TO GOLF BALL SIZE...AND DEADLY LIGHTNING ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA THROUGH 100 AM CDT. THUNDERSTORMS STRETCHING FROM NORTHEAST IOWA INTO CENTRAL IOWA WILL DEVELOP AND MOVE SOUTHEAST INTO THE WATCH AREA THIS EVENING. LOOK FOR STORMS INTO AREAS ALONG AND NORTH OF INTERSTATE 80 AND WEST OF THE MISSISSIPPI RIVER BEFORE 900 PM AND AREAS FURTHER SOUTH AND EAST THEREAFTER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS ON THIS TORNADO WATCH. HELGESON
Special weather statement, Jun 15, 6:16 PM CDT, 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-160120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 615 PM CDT SUN JUN 15 1997 ...TORNADO WATCH HAS BEEN ISSUED... A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 100 AM CDT. SOME CITIES INCLUDED ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...FREEPORT...THE QUAD CITIES...CLINTON ...MUSCATINE...PRINCETON IOWA AND ILLINOIS...BURLINGTON...AND MONMOUTH. TORNADOES...DAMAGING WIND TO 80 MPH...HAIL TO GOLF BALL SIZE...AND DEADLY LIGHTNING ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA THROUGH 100 AM CDT. THUNDERSTORMS STRETCHING FROM NORTHEAST IOWA INTO CENTRAL IOWA WILL DEVELOP AND MOVE SOUTHEAST INTO THE WATCH AREA THIS EVENING. LOOK FOR STORMS INTO AREAS ALONG AND NORTH OF INTERSTATE 80 AND WEST OF THE MISSISSIPPI RIVER BEFORE 900 PM AND AREAS FURTHER SOUTH AND EAST THEREAFTER. STAY TUNVED TO NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS ON THIS TORNADO WATCH. HELGESON
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.